Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2009, 8:55 PM EDT for Mahoning County, Portage County, Stark County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 8:55 PM EDT (00:55 UTC)
- Expired
- May 29, 2009, 9:28 PM EDT
- In force
- 33 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Mahoning County, OH, Portage County, OH, Stark County, OH
The radar
The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:58 PM EDT | TSTM WND DMG | 10 Se Ravenna, OH | TREE DOWN. |
| May 29, 9:00 PM EDT | TSTM WND DMG | 15 Se Ravenna, OH | LARGE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 300055
SVRCLE
OHC099-133-151-300200-
/O.NEW.KCLE.SV.W.0029.090530T0055Z-090530T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
855 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHONING COUNTY IN NORTHEAST OHIO
SOUTHEASTERN PORTAGE COUNTY IN NORTHEAST OHIO
NORTHEASTERN STARK COUNTY IN NORTHEAST OHIO
* UNTIL 1000 PM EDT
* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LIMAVILLE...OR 13 MILES
SOUTH OF RAVENNA...AND WAS MOVING SOUTHEAST AT 30 MPH. PENNY SIZE
HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ALLIANCE...
SEBRING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4112 8076 4090 8058 4090 8082 4092 8084
4092 8088 4090 8090 4089 8108 4094 8133
4110 8122 4113 8096
TIME...MOT...LOC 0055Z 297DEG 25KT 4097 8115
$$
KIELTYKA2 follow-up statements
000
WWUS51 KCLE 300119
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EDT FRI MAY 29 2009
OHC133-151-300129-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
PORTAGE OH-STARK OH-
919 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK AND
SOUTHEASTERN PORTAGE COUNTIES IS CANCELLED...
LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
4090 8090 4090 8107 4098 8109 4099 8096
4104 8094 4112 8076
TIME...MOT...LOC 0119Z 297DEG 25KT 4089 8095
$$
OHC099-300200-
/O.CON.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
MAHONING OH-
919 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MAHONING COUNTY...
AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELOIT...OR 6 MILES
WEST OF SALEM...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.
THERE WAS A REPORT OF HALF INCH HAIL WITH THE STORM.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....
LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
4090 8090 4090 8107 4098 8109 4099 8096
4104 8094 4112 8076
TIME...MOT...LOC 0119Z 297DEG 25KT 4089 8095
$$
FITZ000
WWUS51 KCLE 300128
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT FRI MAY 29 2009
OHC099-300138-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
MAHONING OH-
928 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
4090 8090 4090 8107 4098 8109 4099 8096
4104 8094 4112 8076
TIME...MOT...LOC 0128Z 297DEG 25KT 4086 8088
$$
FITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:53 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 29, 7:53 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 753 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA TONIGHT AND REACH THE OHIO RIVER BY SATURDAY MORNING. ANOTHER COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA SATURDAY NIGHT. HIGH PRESSURE WILL SLIDE ACROSS THE REGION ON SUNDAY AND MAY BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS ON MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATED MAINLY ALONG THE LAKESHORE FOR SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH FRONT/TROUGH THAT IS MOVING THROUGH. ALSO UPDATING THE MARION COUNTY AND WYANDOT COUNTY AREAS. THE ACTIVITY IS DIURNALLY DRIVEN AND WILL DECREASE AFTER DARK. OTHERWISE EXPECT SOME DRIER AIR TO SPILL IN ACROSS THE REGION IN THE WAKE OF THE TROUGH/WEAK FRONT. THE DRY AIR AND DECREASING CLOUDS LATE IN THE NIGHT SHOULD ALLOW FOR LOWS TO DIP INTO THE UPPER 40S FOR PORTIONS OF THE AREA. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... ANOTHER WIND SHIFT/FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY INTO SATURDAY NIGHT. THIS BOUNDARY COULD AGAIN PRODUCE SOME ISOLATED THUNDERSTORMS AS SOME COOLER AIR ALOFT MOVES ACROSS THE REGION. LOW LEVELS DONT LOOK ALL THAT MOIST BUT IF ENOUGH CONVERGENCE IS REALIZED ALONG THE BOUNDARY THEN SOME ISOLATED STORMS MAY BE POSSIBLE. MAY BE SOME SMALL HAIL WITH ANY OF THE STRONGER THUNDERSTORMS THAT CAN DEVELOP LATE AFTERNOON INTO THE EVENING. A STRONGER FRONT LOOKS TO SETTLE INTO THE REGION ON MONDAY. HARD TO PINPOINT ITS LOCATION AT THIS TIME BUT THIS WILL BE CRITICAL ON WHERE TO PLACE THE BEST RAIN CHANCES. AN MCS WILL BE POSSIBLE NEAR THIS BOUNDARY ON MONDAY BUT DONT WANT TO GO MORE THAN CHANCE POPS AT THIS TIME. TEMPERATURES WILL BE ON THE COOL SIDE OF SEASONAL AVERAGES OVER THE WEEKEND BUT WILL WARM ON MONDAY WITH INCREASING SOUTHERLY FLOW. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THE LONG TERM BEGINS ON TUESDAY WITH A COLD FRONT IN THE VICINITY. MANUAL PROGS HAVE IT ACROSS THE SOUTHERN TIER OF COUNTIES. GFS AND 00Z ECMWF ARE IN GENERAL AGREEMENT WITH THE SURFACE TROF POSITION. THROUGH THE DAY TUESDAY THE ECMWF HANGS THE FRONT ACROSS THE AREA WHILE THE GFS TAKES IT SOUTH INTO WVA AND KY. HAVE TENDED TO FOLLOW THE SLOWER ECMWF THROUGH THE EXTENDED WHICH BRINGS THE BULK OF THE DEEP MOISTURE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING. HIGH SURFACE PRESSURE WILL BUILD IN FOR WEDNESDAY AFTERNOON BREAKING CLOUDS FROM THE NORTHWEST. WILL INCLUDE CHANCE POPS WEDNESDAY BUT SHAVE BACK TO SLIGHT CHANCE NW IN THE AFTERNOON. EXPECT DRY CONDITIONS FOR THE REMAINDER OF THE FORECAST. AS THE BROAD HIGH CONTINUES TO BUILD IN. WILL CONTINUE WITH CHANCE POPS FOR FRONTAL PASSAGE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHOWERS/THUNDERSTORMS MAKING THEIR EASTWARD...MAINLY ALONG AND EAST OF I-71. SOME INSTABILITY TO WORK WITH...BUT THAT WILL BE DIMINISHING WITH TIME. FOR EASTERN TAFS HAVE CB AND/OR VCSH AS THE ACTIVITY SHOULD BE WEAKENING. IMPACT AT ANY ONE SPOT ABOUT AN HOUR. FRONT MOVING THROUGH TOLEDO AND WILL TAKE WINDS AROUND TO A WNW DIRECTION...BUT OVERNIGHT WINDS WILL DIMINISH AND BECOME LIGHT/VARIABLE. MAINTAINED PREVIOUS FORECAST AT YNG/ERI THAT FOLLOWED THE NAM GUIDANCE WITH SOME LOW LEVEL MOISTURE IN PLACE OVERNIGHT. NOT OVERLY CONFIDENT IN THIS BUT LEFT THE MVFR CONDITIONS OVERNIGHT AT YNG/ERI ONLY. OTHERWISE ALL VFR. WINDS WILL COME BACK AROUND TO THE WSW SATURDAY IN ADVANCE OF THE NEXT FRONT. ANY SHRA/TS ACTIVITY WITH THIS SHOULD BE AFTER 18Z. OUTLOOK...MAINLY VFR. BEST CHANCE FOR MVFR TUE/WED. && .MARINE... WEAK TROUGH TO CROSS THE LAKE THIS EVENING. WINDS AHEAD OF AND IMMEDIATELY BEHIND THE FRONT WILL BE SOMEWHAT STRONG...10-20KTS BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. ANOTHER WEAK WAVE WILL CROSS THE LAKE SATURDAY AFTERNOON BUT AGAIN...WINDS AND WAVES WILL BE BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE SUNDAY AND MONDAY WILL YIELD LIGHT WINDS AND MINIMAL WAVES...HOWEVER A FRONT WILL DIP SOUTHWARD TOWARD THE LAKE TUESDAY MORNING. IT WILL BE SLOW TO CROSS THE LAKE...WINDS WITH THE FRONT DO NOT LOOK ALL THAT IMPRESSIVE BUT POST-FRONTAL NORTHEASTERLY FLOW COULD EASILY YIELD SMALL CRAFT CONDITIONS AND AN ELEVATED RISK OF RIP CURRENTS BY THE MIDDLE OF NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...KIELTYKA SHORT TERM...MULLEN LONG TERM...TK AVIATION...OUDEMAN MARINE...LEINS
Hazardous weather outlook, May 29, 5:36 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 536 AM EDT FRI MAY 29 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-300945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 536 AM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON IN EXTREME NORTHWEST OHIO AND OVER THE REST OF THE AREA EARLY TONIGHT. THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.